Rls help


This is my first post. Ive has Rls for about 10 years, at first a couple of nights a week but for the last year it's whenever I sit down day or night. I dont sit down til about half 6 then I walk the dog at 7. Im so tired. The gp gave me 0.88mg of pramipexole and for 2 weeks it was heaven but after that time it was worse than ever. Saw another Dr and he took me of2f them saying they were £200 a month and rubbish anyway.

His verdict was that I have just got to put up with it. I've got osteoarthritis and bursitis in my hip. I also take 200mg sertraline a day. My legs are covered in bruises just if I scratch myself. Has anyone else got the same happening or know of a link between these conditions. Im only 44 but feel 104 :( x

11 Replies

  • Hi Dawnie, welcome to forum.Notice you are on sertraline antidepressant.These sort of meds amongst others are known to make restless legs symptoms worse in most people.If you look on wwwrlshelp .org theres a list of meds to avoid .Maybe this could be making you worse.You could ask to try requip or neupro patch(but patch very expensive)Try going to see a different GP theres plenty of other meds to try including anti convulsants usually gabapentin or pregablin or painkillers such as tramadol.Many find a low dose mix of 2 or more meds works better, Can fully relate to all you say having had rls for over 30 years.Dont give up go and see another GP, good luck ..kim x

  • Thanks for your reply. The GP told me to up my sertraline from 150 to 200mg to make my RLS better?? It's no better but no worse (couldn't get much worse) thinking about changing surgeries as there is only 1 GP there. Do you have yours under control now? X

  • Sadly not many GPs know very much about rls ! Mine gave me amitryptalene(sp?) which made mine 10x worse and does for many sufferers.Anti sickness and some antihistamines usually make them worse too.

    I haf success with pramipexole first I was on 0.088 which helped for a couple of years so I was lucky there.Then I upped to 2x0.088 which again helped for a while , eventually I ended up taking 4 0.088 a night.Then I got augmentation where the pramipexole starts to work against you and symptoms come on earlier in the day and spread to my arms it wad a nightmare.The only thing to do then is to come off the medication. This sends legs nuts and I had to use strong painkillers to do it.If you do go on the dopamine drugs which are primarily pramipexole(mirapexin), requip or neupro patch stay on the lowest dose for as long as you can to help avoid augmentation.

    I currently use a mix of meds but still get symptoms but at present am getting good sleep 90 percent of the time.From what I have learnt the best way is to change meds as soon as they stop working and have a break from the dopamine meds every year or so.Read up the old posts , learn as much as you can so you are knowledgeable by the time you see your new GP.Let us know how you go x

  • I won't go on pramipexole again it was awful but ive tried hot baths cold baths massage freeze gel and the health shop suggested magnesium but that upset my stomach. I'm glad you've got a bit of relief at the moment and hope it continues. I usually get 1 night a week of sleep so I'm a little bit grouchy mine comes on as soon as I sit on the bus home from work. Feel stupid trying to keep mu legs still. People really dont understand how bad it is unless they've got it.

    Will get researching, change GP and let you know. Thanks

    Dawnie x

  • Hi Dawnie

    I agree with Kim that you should find a GP who is knowledgeable and sympathetic to patients suffering with RL symptoms. You do not have to put up with it as your GP said, at least not without hearing about all the options available to you and you and your GP working as a team. There is also the RLS-UK charity rls-uk.org/. If you should wish to talk directly with someone about RLS do call the RLS-UK Helpline that is open four days a week from 9.00 - 11.00 am.

    I have not heard of bruising very easily as a symptom of RLS but others may put me right on that. On googling sertraline and bruising it seems that it can be a common side effect and also that cuts do not heal very quickly.

    Do let us know how you go on.


  • Thanks Im going to look into changing gp I can't keep this up no sleep or rest. I will check out that site as well. Thanks for your help x

  • Try magnesium oil or epsom salts in your bath as a way to absorb magnesium.I use hot water bottles as coldcsets mine off but we are all different.I must say though only meds worked for me but hey anytime worth a go.

    I understand all your frustration and lack of understanding from non sufferers, This spurred me into writing a post about how I felt.If you go on the magnifying glass on top right and search it you will see I know exactly what you mean!

    Put I am restless legs in search box x

  • Welcome to the foram I'm new

    new but it's my second time around I wish you well x

  • Dwanie44,

    I am 77 yrs old and the Restlessness started when I was in my 40's. I told doctor after doctor and some gave me tranquilizers, others shook their heads as if it was a puzzlement to them. I had periods where I exercised to total exhaustion and drank a bottle of any wine in the house, for a few hours of restless sleep.

    I was suicidal from lack of sleep and Mayo Clinic wanted to admit me as a mental patient, but instead they put me in the sleep clinic and said I had central apena and gave me a breathing machine. I tried diligently to use it but it was not the answer. At age 62 I had a break in my colon and after the surgury took Vicodin for the pain and for the first time in years got 6 or 7 hrs sleep. However pain pills are not a good answer.

    I went to a doctor/friend and confided in her that I didn't want to live with this restless feeling. She had just had dinner with a lady friend who had the same problem I had and she got relief from a small dose of Maripex. I took a small dose and slept 8 hours. I was 65 and after 10 years I was at a dose where I would periodically have illusions when awake, but I had 10 yrs of relative calm. She, like me is old except she is older and out of it. I went to another doctor who started with it being sleep related. I told him to cut the crap and stop with the breathing machines. He did and started me on Requip just as they were doing timed release. I am at 4mg a day along with 1500mg of neurontin and 7.5 mg of vicodin. I have a short period on restlessness every evening about 8PM, but by 10:30 I am calm enough to sleep an average of 5.5 to 6 hours. Life is tolerable if not totally happy. I keep so active (stay on my feet) my wife is not too happy with me, but I cannot help the hand I was dealt. My mother lived with this without any medication until she was 91. I really don't know if I am interested in another 15 years or not! lol. It is all trial and error with these neurologists, but mostly error. A friend reccomended I take what he takes--methodone--and no he is not a heroin addict, just totally restless. His doctor won't put me on it, but my own neurologist may when the requip (there is a generic) stops working. Here in the U.S. drug monitors at the stste level, make them justify every prescription they hand out for methadone, so they don't like the hassel. Good luck and hope my narrative helps in your quest for an answer. There is no one answer for everyone, because there is no one cause for every one.

  • Hi Dawnie,

    You'll find several people who have had no help from the GP. I don't think he should be "chucking you on the scrap heap" like that. My story started in a similar way to yours and I found several things that worked temporarily including a matteress topper that kept my legs cool while I was in bed. This worked for at least 4 years, but eventually stopped working, although I still find it keeps the bed more comfortable.

    Eventually I went back to the surgery, found my GP had left and asked to see another GP for a second opinion. He put me on the Ropinirole which worked for 8 months (I was prescribed the medication in small amounts up until I reached the maximum according to my GP). When this occurred and I couldn't cope any more I went back to the GP and asked for a second opinion.

    He then referred me to a neurologist who put me on Pramipexole (0.35mg at night). It sounds as though it isn't the drug for you and you could do with seeing a neurologist who could check out alternatives. The neurologist was honest and said that the Pramipexole may not be a permanent solution, but has booked another appointment to review things. I'm also on Tegretol for epilepsy, so these might be limited, but at least has not "chucked me on the scrap heap".

    Either give the GP a chance to get some help, or ask for a 2nd opinion.

    AND! keep us in touch!

    Good Luck

  • Hi Dawnie44. What kind of GP do you have? although it has taken years to be recognised RLS is a dreadful thing to put up with.

    My GP has tried different tablets over the years. I am now settled on Ropinorole and take a clonazepam tablet at night to be able to sleep. You do not just have to put up with it, how cruel!!!

    I have arthritis in my knees and hip. Do not understand the bruises you have.

    RLS. is an involuntary jerking mostly affecting the legs. You cant sit down, relax sleep, because the constant jerking/ jumping.

    unfortunately it get worse as you get older. I have suffered since I was 20. It was manageable until I hit 60!!!! since then, OUT OF CONTROL. But with a sympathetic Doctor who knows about RLS. you should be able to manage the situation. Keep on, see another GP. good luck.

You may also like...